Multi medications can cause confusion in elderly
By Diane Kane, M.D.
As we reach age 65, our risk of getting dementia increases. Of course not everyone gets dementia, but the increased risk is a natural part of aging. Yet when older adults take multiple medications, they may experience adverse, dementia-like symptoms such as memory impairment, confusion and hallucinations. When these symptoms appear, anticholinergic medications may be the culprit.
Anticholinergic medications block the activity of a neurotransmitter in the brain (acetylcholine) that helps nerve impulses pass through the body. This can trigger an increase in dementia-like symptoms. These medications include many prescription and over-the-counter drugs, as well as herbal supplements.
Older adults can be affected by even a low level of anticholinergics in their system. That’s why education and self-advocacy are important when it comes to selecting the right medications.
Medications with a medium to high anticholinergic load include:
• Chlorphenamine (Chlor-Trimeton)
• Diphenhydramine (Benadryl)
• Meclizine (Antivert, Dramamine)
Overactive Bladder (OAB)
The neutralizing effect
When added to an older adult’s health care regimen, anticholinergic medications can negate the impact of other meds. For example, the anti-depressant Paxil has a high anticholinergic load which can bring about the very condition the drug is supposed to treat. An alternative medication with a lower anticholinergic load, such as Zoloft, can be a better choice.
Even over-the-counter medications can have an impact. For example, many sleep products (such as Tylenol PM) contain Benadryl, a common anticholinergic agent.
The additive effect
Though there are medicines and supplements with low anticholinergic properties, even a little may still be too much for an older adult. And taking more than one low anticholinergic at a time creates an additive effect. For example, taking Zoloft for depression, Trazodone for insomnia, and Xanax for anxiety at the same time will result in a high anticholinergic load.
Look for side effects
In addition to dementia-like side effects from a high anticholinergic load, other adverse side effects are worth noting — these can be an indication that a change in medications may be in order. The following memory aids (which every physician learns in med school) can help you identify them:
Red as a beet: Flushed skin
Dry as a bone: Impaired sweating
Hot as a hare: Increased body temperature due to impaired sweating
Blind as a bat: Blurred vision
Mad as a hatter: Delirium and hallucinations
Full as a flask: Urinary retention
If you are elderly or care for someone who is, be sure to check with your physician or pharmacist before adding a new medication, even an over-the-counter drug or herbal supplement, to a medication regimen. This simple step can help you avoid the adverse side effects caused by a high or additive anticholinergic load and stay as healthy as possible!
Physician Diane Kane is chief medical officer at St. Ann’s Community. She is board-certified in internal medicine, geriatrics, hospice and palliative medicine and has been involved in senior care for 29 years. Contact her at firstname.lastname@example.org or visit www.stannscommunity.com.